Nausea Med May Decrease Efficacy of Tramadol

Share this content:
Nausea Med May Decrease Efficacy of Tramadol
Nausea Med May Decrease Efficacy of Tramadol

HealthDay News — Patients in the postoperative period seem to have an increased requirement for the painkiller tramadol, according to a review and meta-analysis published in Anaesthesia.

A.J. Stevens, from Flinders University in Bedford Park, Australia, and colleagues conducted a systematic review and meta-analysis to examine the presence of a drug interaction between tramadol and ondansetron that reduces the efficacy of tramadol. The authors reviewed data from six studies involving 340 participants. The studies compared the cumulative dose of tramadol administered by patient-controlled analgesia within the first 24 hours after surgery between subjects receiving tramadol alone and those receiving tramadol with ondansetron.

The researchers found that patients receiving ondansetron had an increased requirement for tramadol. At four, eight, 12, and 24 hours postoperatively, the standardized mean difference in tramadol, expressed in terms of standard deviations, was 1.03 (P < 0.001), 0.66 (P = 0.03), 0.86 (P < 0.001), and 0.45 (P = 0.046), respectively. Over the 24 hours there was a significant linear time effect, indicating that the impact of ondansetron on tramadol consumption decreased over time.

"The results support the presence of a drug interaction between tramadol and ondansetron in the early postoperative period that potentially decreases the effectiveness of tramadol," the authors write.

Reference

  1. Stevens AJ et al. Anaesthesia. 2014; doi:10.1111/anae.12948.
You must be a registered member of Neurology Advisor to post a comment.

Sign Up for Free e-newsletters



CME Focus